Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 42, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2017, 3:27 PM MST for La Paz County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 3:27 PM MST (22:27 UTC)
- Expired
- Aug 10, 2017, 7:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 141 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:17 PM MST | FLASH FLOOD | Quartzsite, AZ | ADOT REPORTS: US 95 IS CLOSED IN BOTH DIRECTIONS AT MILEPOST 104 IN QUARTZSITE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516 WGUS55 KPSR 102227 FFWPSR AZC012-110230- /O.NEW.KPSR.FF.W.0042.170810T2227Z-170811T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 327 PM MST THU AUG 10 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Central La Paz County in west central Arizona... * Until 730 PM MST * At 325 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. The heaviest rain was falling just west of Quartzsite along Interstate 10. Rainfall runoff will drain through Cholla and Tyson Washes and down through portions of Quartzsite. * Some locations that will experience flooding include... Quartzsite, Interstate 10 and locations along Cholla and Tyson Washes. LAT...LON 3376 11415 3364 11416 3363 11437 3376 11435 $$ JN
3 follow-up statements
078 WGUS75 KPSR 102308 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 408 PM MST THU AUG 10 2017 AZC012-110230- /O.CON.KPSR.FF.W.0042.000000T0000Z-170811T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 408 PM MST THU AUG 10 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR CENTRAL LA PAZ COUNTY... At 406 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen just west of Quartzsite over Interstate 10. Flash flooding is expected to begin shortly. Arizona Department of Transportation has reported U.S Highway 95 is closed just north of Quartzsite due to flooding. Stream flow will continue to drain and move through the Cholla and Tyson Washes around the area. Some locations that will experience flooding include... Quartzsite, Interstate 10 and U.S. Highway near Quartzsite. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3376 11415 3364 11416 3363 11437 3376 11435 $$ JN
451 WGUS75 KPSR 110036 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 536 PM MST THU AUG 10 2017 AZC012-110230- /O.CON.KPSR.FF.W.0042.000000T0000Z-170811T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 536 PM MST THU AUG 10 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR CENTRAL LA PAZ COUNTY... At 535 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Two to two and a half inches of rain fell just west of Quartzsite over Interstate 10 with additional heavy rainfall over the Town of Quartzsite. Reports of roadway flooding and significant ponding of water have been reported throughout Quartzsite. Additional rainfall upstream through Tyson Wash will only further on- going flooding conditions into the evening. Some locations that will experience flooding include... Quartzsite and U.S. Highway 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3376 11415 3364 11416 3363 11437 3376 11435 $$ JN
659 WGUS75 KPSR 110226 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 726 PM MST THU AUG 10 2017 AZC012-110234- /O.EXP.KPSR.FF.W.0042.000000T0000Z-170811T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 726 PM MST THU AUG 10 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL LA PAZ COUNTY WILL EXPIRE AT 730 PM MST... The threat for flash flooding has waned, especially since radar returns have dissipated over the Quartzsite. Therefore, the Flash Flood Warning will be allowed to expire. Given the amount of rainfall upstream over the Tyson Wash drainage, an areal flooding warning remains in effect through the late evening for on-going runoff and flooding impacts. LAT...LON 3376 11415 3364 11416 3363 11437 3376 11435 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:25 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 10, 2:25 PM MST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 225 PM MST Thu Aug 10 2017 && .SYNOPSIS... Increasing southerly flow aloft is bringing increasing amounts of monsoon moisture back into the region. Accordingly, storm chances are returning back to the lower deserts of Arizona and expand into much of southeast California by Saturday. With higher humidity and more cloudiness, high temperatures will trend downward as well. A drying trend begins from west to east on Monday. && .DISCUSSION... Tonight through early Friday... A return to a more active monsoon pattern continues to be underway across the region. Just in the past hour, a very strong storm has developed near Brenda, along I-10, which likely reached severe limits. The latest satellite imagery continues to show a well- defined vort max over over the northern Gulf of California. This vort max is forecast by the high-res models to move slowly northward into extreme southern AZ by this evening, then continue northward across Yuma and La Paz Counties later tonight and early Friday. The HRRR and the 18Z NAM NEST models have come in to inceasingly good consensus that scattered storms will develop in an area of mid-level diffluence to the north and northeast of the vort max over SE/extreme southern AZ later this afternoon. These models then move these storms in south-central/SW AZ during the mid-late evening hours, with lighter showers lingering into early Friday morning. Given what is seen on the 18Z Tucson balloon sounding, which showed over 2200 J/KG of MUCAPE and decent bulk shear in the 500-700mb layer, it appears the main threat will be strong-severe storms, with very strong winds and small hail, along with locally heavy downpours. Thus, have raised pops into the chance range during the 00-12Z period as well as including areas of blowing dust across south-central and SW AZ. Late Friday through Sunday... Steering flow will initially have a southerly component with the subtropical high centered over Texas. That changes by Sunday as troughing over the West Coast makes its presence felt leading to southwesterly steering aloft. The upper troposphere turns southwesterly sooner than that. There is good model agreement that moisture adequate for storms will be in place through Sunday. Of course that doesn't mean there won't be CIN to contend with and thus PoPs are not overwhelmingly high. An X factor will be an inverted trough (currently centered near southern Baja). Models are slow to track it north of the border and weaken it in the process. High temps return to normal during this period - possibly dipping a little below normal over south-central AZ. Monday through Wednesday... A Pacific deepens over the West Coast and areas far inland early next week leading to dry advection and another break in the Monsoon. PoPs trend down Monday with only slight chances over the higher terrain of south-central AZ on Tuesday and even more retreat on Wednesday. Though we have a drying trend, lower heights and thicknesses keep temps from rebounding much. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: South-Central Arizona including KPHX, KIWA, and KSDL: Tricky forecast for the Phoenix area terminals. Decent chance for strong southerly outflows in the 2z to 6z time frame which may also loft enough dust to restrict visibility. Slight thunderstorm chances also for KPHX, but better shot at surrounding terminals for the evening and into the night. Southeast California/Southwest Arizona including KIPL and KBLH: Typical diurnal winds through the day with occasional afternoon gusts. May see some thunderstorms in the distance, especially for KBLH, although there is enough doubt in the matter to keep any mention of this out of the TAFs at this moment. .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances will increase markedly heading into the weekend with the best opportunities for wetting rains building into the lower elevations Saturday and Sunday. Somewhat less storm activity is likely by Tuesday. With moisture surging north, minimum humidity levels will increase to a 20-40% range while overnight recovery similarly improves towards a good to excellent range. Relative humidity looks to taper off through next week, although should still remain above 15 percent Temperatures will cool back to near normal over the weekend with the increased humidity levels. Outside of thunderstorm outflows, winds will remain on the light side. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Thunderstorm chances will increase markedly heading into the weekend with the best opportunities for wetting rains building into the lower elevations Saturday and Sunday. Somewhat less storm activity is likely by Tuesday. With moisture surging north, minimum humidity levels will increase to a 20-40% range while overnight recovery similarly improves towards a good to excellent range. Temperatures will cool back to near normal over the weekend with the increased humidity levels. Outside of thunderstorm outflows, winds will remain on the light side. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha/AJ AVIATION...Deemer FIRE WEATHER...Deemer
In the hours before
Special weather statement, Aug 10, 1:25 PM MST, 2 hours 2 minutes before
Special Weather Statement National Weather Service Phoenix AZ 125 PM MST THU AUG 10 2017 AZZ533-102115- Central La Paz AZ- 125 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 215 PM MST... At 125 PM MST, Doppler radar was tracking a strong thunderstorm over Brenda, or 36 miles southeast of Parker. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3357 11393 3362 11407 3378 11405 3369 11380 TIME...MOT...LOC 2025Z 205DEG 3KT 3367 11397 Hernandez
Special weather statement, Aug 10, 2:01 PM MST, 1 hour 26 minutes before
Special Weather Statement National Weather Service Phoenix AZ 201 PM MST THU AUG 10 2017 AZZ533-102145- Central La Paz AZ- 201 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 245 PM MST... At 201 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 35 miles southeast of Parker, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3358 11394 3362 11410 3388 11412 3374 11376 TIME...MOT...LOC 2101Z 192DEG 8KT 3368 11399 Hernandez
Special weather statement, Aug 10, 2:20 PM MST, 1 hour 7 minutes before
Special Weather Statement National Weather Service Phoenix AZ 220 PM MST THU AUG 10 2017 AZZ533-102200- Central La Paz AZ- 220 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 300 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm near Bouse, or 23 miles southeast of Parker, moving north at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bouse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3381 11395 3388 11412 3402 11411 3393 11387 TIME...MOT...LOC 2120Z 184DEG 4KT 3386 11402 Hernandez
Local storm report, Aug 10, 2:57 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
257 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLASH FLOOD 3 WSW BRENDA 33.66N 114.00W
08/10/2017 LA PAZ AZ DEPT OF HIGHWAYS
ADOT REPORTS: I-10 EB IN QUARTZSITE: THE
RIGHT LANE IS CLOSED DUE TO FLOODING BETWEEN
MILEPOST 33 TO 34.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:25 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Aug 10, 1:35 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 25 min |
| Aug 10, 2:01 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Aug 10, 2:14 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 2:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Aug 10, 2:21 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 10, 2:47 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 10, 2:56 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 10, 3:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 31 min |
| Aug 10, 4:02 PM MST | Special Weather Statement | PSR | La Paz | 58 min |
| Aug 10, 4:50 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.